Drugs  
comments_image Comments

'I Thought I Was Dying': A Common Synthetic Antibiotic Can Cause Permanent Side Effects

Ten years after taking the medication, Bobby Grozier suffers from brain damage and he's lost more than $3 million in medical costs and income.
 
 
Share
 
 
 
 

Bobby Grozier was on top of the world before he took the pills. A senior software adviser for a Fortune 500 company based in Manhattan, he earned a great salary and was happily married with a young daughter. That changed when he was prescribed a toxic combination of drugs to treat lingering symptoms of what his doctor thought was prostatitis. Ten years later, he suffers from permanent brain damage, is on disability and has lost more than $3 million in medical costs and income.

Grozier was prescribed a combination of Ciprofloxacin and Vioxx, a nonsteroidal anti-inflammatory drug. Shortly after taking the medicine his ears began to ring. He called Bayer, the company that produces Ciprofloxacin, and reported his symptoms to a pharmacist who told him to keep taking the drug to get the full effect.

Shortly after Grozier stopped taking the prescriptions, he suffered a psychotic episode. He had difficulty breathing, experienced hallucinations, and was barely able to call his mother to ask her to take him to the hospital.

“Things in my ears were resonating like I was in an echo chamber,” Grozier said. “And everything was wavy…it was unbearable. I really thought I had a heart attack and was dying.”

At the hospital, Grozier was given a sedative. The doctor he spoke with blamed the episode on irritable bowel syndrome, wrote him a prescription for Xanax and sent him home. But his symptoms steadily worsened. He experienced numerous petite mal seizures, was unable to bathe himself and suffered from severe anxiety.

“I was praying to God to take my life, let me die,” Grozier said. “It was unbearable."

After researching his symptoms online, Grozier concluded that he had been poisoned by the medications his doctor prescribed. Ciprofloxacin is a fluoroquinolone, an antibiotic used to treat bacterial infections in many different parts of the body. Fluoroquinolones include Ciprofloxacin, Levofloxacin and Levaquin, as well as many other drugs. Fluoroquinolone poisoning is a little-known reaction to the drug. Symptoms include central nervous system (CNS) toxicity, phototoxicity, cardiotoxicity, arthropathy and tendon rupture. Several fluoroquinolones have been taken off the market due to severe adverse reactions, but these instances are few and often result in long legal battles.

The actual amount of poisonings that occur due to floroquinolones is uncertain. Some consider the occurrence to be rare while others say it is far more common than many realize. The lack of recorded cases is due to several factors. Often people do not realize that they have been poisoned, or their doctors do not credit the symptoms to the medication, partly due to the delayed toxicity. Patients can react to the drugs weeks or months after they are prescribed and patients and doctors do not make a connection between the drugs and the symptoms.

Another reason the condition is often unrecognizable is due to its lack of visible physical symptoms. One victim of the poisoning said it is often referred to as “the invisible illness,” saying, “[people] look at you and think you’re normal because there’s no open wound or cast…on the inside our nerves are damaged, our tendons are damaged, certain receptors in the brain are not functioning properly.”

While stories about floroquinolone poisoning have been published in the Inter Press Service News Agency, the Associated Press and numerous medical journals, the topic is not reported on frequently in the media, and people tend to be skeptical when first learning about it. This lack of knowledge has caused many sufferers to become activists, helping to educate people about the topic. A documentary titled Certain Adverse Events was produced and is available on YouTube. Stephen Fried’s book, Bitter Pills, examines the corruption within the pharmaceutical industry, focusing on his own experiences after his wife was poisoned by an antibiotic.